MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH
Model Number 0010103
Medical Device Problem Codes Defective Device (2588); Detachment of Device or Device Component (2907); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Adhesion(s) (1695); Pain (1994); Hernia (2240); Disability (2371)
Date of Event 02/21/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown whether the device may have caused or contributed to the reported event as no specific device failure or patient injury was alleged.To date no medical records have been provided.With the current information available, no definitive conclusion can be made.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Not returned to manufacturer.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: on (b)(6) 2012 - the patient underwent surgery for repair of an incisional hernia.The patient's hernia was repaired with a kugel patch.On (b)(6) 2017 - the patient underwent an additional surgery to remove the previously placed kugel mesh which allegedly failed.The attorney alleges the patient has suffered physical pain and was injured severely and permanently.
 
Additional Manufacturer Narrative
Addendum to the previous report.This supplemental emdr is being sent to provide the correct manufacture and expiration date for the kugel patch.With the current information available, no definitive conclusion can be made.If additional event and/or evaluation information is obtained, a follow up emdr will be submitted.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2012 - the patient underwent surgery for repair of an incisional hernia.The patient's hernia was repaired with a kugel patch.(b)(6) 2017 - the patient underwent an additional surgery to remove the previously placed kugel mesh which allegedly failed.The attorney alleges the patient has suffered physical pain and was injured severely and permanently.
 
Additional Manufacturer Narrative
Currently, it is unknown whether the device may have caused or contributed to the reported event as no specific device failure or patient injury was alleged.To date no medical records have been provided.With the current information available, no definitive conclusion can be made.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Addendum #1: this supplemental emdr is being sent to provide the correct manufacture and expiration date for the kugel hernia patch.With the current information available no definitive conclusion can be made.If additional event and/or evaluation information is obtained, a follow up emdr will be submitted.Addendum #2: this supplemental mdr is submitted to document additional information provided.Based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per the medical records review, post implant of kugel hernia patch patient was diagnosed with pain, adhesion and underwent mesh removal.The instructions-for-use supplied with the device identify adhesions as a possible complication.Review of manufacturing records confirms product was manufactured to specification.This emdr represents the bard/davol kugel patch (device #1).An additional emdr was submitted to represent the bard/davol composix kugel mesh (device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: not returned.
 
Event or Problem Description
Per legal complaint no.: (b)(4).It is alleged by the patients attorney that on (b)(6) 2012, the patient underwent surgery for repair of an incisional hernia.As reported, the patients hernia was repaired with a bard/davol small circle kugel patch, reference number 0010103, lot number huvc2222.It is alleged that several years later, on (b)(6) 2017, the patient underwent an additional surgery to remove the previously placed kugel mesh.It is alleged the patient endured additional surgeries to treat mesh-related complications.As reported, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.Addendum per additional information: on (b)(6) 2012, patient was diagnosed with incisional hernia thereby underwent laparoscopic repair with implant of kugel hernia patch (device #1) and composix kugel (device #2).Per operative notes, "the preperitoneal fat in the incisional umbilical hernia was reduced.A small oval composix kugel mesh (device #2) was passed into the abdominal cavity.The peritoneum in the right lower quadrant was incised and the defect was identified.A small kugel circle mesh (device #1) was placed".On (b)(6) 2015, patient underwent diagnostic laparoscopy and lysis of adhesions.Per operative notes "once freed the abdominal wall adhesions, there was no hernia.Previous staples in the right lower quadrant, anterior abdominal wall from previous surgery as well as mesh was in place".On (b)(6) 2017, patient had right lower quadrant pain and underwent total abdominal hysterectomy with partial mesh explant.Per operative notes, "on the right lower quadrant palpated, there was mass like effect.As the mesh product was excised, a dense circumferential ring of a plastic material was encountered.The mesh (device #1) and the plastic ring were excised.On (b)(6) 2018, patient underwent exploratory laparotomy with removal of meshes (device #1 & device #2) and repair of recurrent ventral hernia.Per operative notes, "appeared to be a recurrent hernia in periumbilical which included incarcerated fat and was resected.Performed adhesiolysis from the mesh that was at her umbilicus.This mesh was removed.The patient also had a mesh, which was placed somewhat preperitoneal on the right side and was completely resected.This mesh was densely ingrown into the fascia.We then used a biological mesh".Attorney alleges that the patient had adhesions, mesh migration, mesh shrinkage, fistula, pain, underwent lysis of adhesions on (b)(6) 2015 and emotional injuries.

Brand Name
KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7011704
Report Number1213643-2017-00814
Device Sequence Number10868540
Product Code FTL
UDI-Device Identifier00801741016356
UDI-Public(01)00801741016356
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/28/2016
Device Model Number0010103
Device Catalogue Number0010103
Device Lot NumberHUVC2222
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/11/2017
Supplement Date Received by Manufacturer07/06/2018
06/05/2023
Initial Report FDA Received Date11/08/2017
Supplement Report FDA Received Date07/10/2018
06/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/18/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age43 YR
Patient SexFemale
Patient Weight97 KG